Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 65, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 13, 2020, 6:58 PM CDT for Pecos County, Terrell County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2020, 6:58 PM CDT (23:58 UTC)
- Expired
- May 13, 2020, 7:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 176 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 12.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1264 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
167
WUUS54 KMAF 132358
SVRMAF
TXC371-443-140045-
/O.NEW.KMAF.SV.W.0065.200513T2358Z-200514T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
658 PM CDT Wed May 13 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
South central Pecos County in southwestern Texas...
Northwestern Terrell County in southwestern Texas...
* Until 745 PM CDT.
* At 658 PM CDT, a severe thunderstorm was located 21 miles north of
Sanderson, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sanderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3042 10280 3062 10225 3035 10193 3006 10252
TIME...MOT...LOC 2358Z 301DEG 17KT 3045 10246
HAIL...1.25IN
WIND...60MPH
$$
292 follow-up statements
552
WWUS54 KMAF 140006
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
706 PM CDT Wed May 13 2020
TXC371-443-140045-
/O.CON.KMAF.SV.W.0065.000000T0000Z-200514T0045Z/
Pecos TX-Terrell TX-
706 PM CDT Wed May 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL PECOS AND NORTHWESTERN TERRELL COUNTIES...
At 706 PM CDT, a severe thunderstorm was located 21 miles north of
Sanderson, moving southeast at 15 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sanderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3042 10277 3062 10225 3035 10193 3006 10252
TIME...MOT...LOC 0006Z 307DEG 13KT 3044 10249
HAIL...2.50IN
WIND...60MPH
$$
29435
WWUS54 KMAF 140025
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
725 PM CDT Wed May 13 2020
TXC371-443-140045-
/O.CON.KMAF.SV.W.0065.000000T0000Z-200514T0045Z/
Pecos TX-Terrell TX-
725 PM CDT Wed May 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL PECOS AND NORTHWESTERN TERRELL COUNTIES...
At 724 PM CDT, a severe thunderstorm was located 17 miles north of
Sanderson, moving southeast at 15 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sanderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3047 10263 3062 10225 3035 10193 3006 10252
TIME...MOT...LOC 0024Z 307DEG 13KT 3040 10243
HAIL...2.50IN
WIND...60MPH
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:37 PM CDT, 21 minutes earlier.
Area forecast discussion, May 13, 6:37 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 637 PM CDT Wed May 13 2020 .DISCUSSION... Please see the 00Z aviation discussion below. && .AVIATION... The primary concern this forecast period are thunderstorms currently ongoing INVOF MAF and FST, though activity is moving away from the terminals. Gusty/erratic winds are possible at MAF, FST, INK, and possibly HOB within the first couple hours of the forecast period due to associated outflow boundaries, with wind speeds decreasing after sunset later this evening as winds shift to the S/SE at all terminals except CNM. All terminals will see a W/SW wind shift on Thursday, becoming elevated by late morning into early afternoon, with VFR conditions prevailing outside of this evening's storms. && .PREV DISCUSSION... /issued 221 PM CDT Wed May 13 2020/ DISCUSSION... More active weather is expected this evening as another upper level disturbance resharpens a dryline near the west Texas/eastern New Mexico border. Mid level clouds and isolated showers and thunderstorms associated with an earlier disturbance had moved east of the region. Weak subsidence behind this disturbance may delay storm initiation by an hour or two but strong heating and very steep lapse rates should eventually break the cap as the next disturbance arrives. Although wind shear will be marginal very steep mid level lapse rates and cape values in excess of 3000 j/kg should be more than sufficient to generate the potential for severe thunderstorms with large hail and damaging winds across west Texas. The best chance for storms will be in the eastern Permian Basin in the deepest moisture for the longest period of time ahead of the dryline. Thunderstorms will rapidly move east out of the area by after midnight tonight. Thursday should more tranquil with significant disturbances lacking in the zonal flow aloft. Isolated thunderstorms can still not be completely ruled out in the late afternoon and early evening across the lower Trans Pecos and eastern Permian Basin due to strong heating locally breaking the cap along the dryline. Another active weather day is expected Friday/Friday night across west Texas as another significant upper level disturbance approaches the region. Wind shear is forecast to again be marginal but progged steep mid level lapse rates and cape values in excess of 3000 j/kg should be sufficient for strong to severe thunderstorm development. After Friday the weekend into early next week looks quiet as the upper level disturbance stalls just to the east of the area with upper level ridging forecast over the forecast area. High temperatures are expected to be near normal with overnight lows much above normal in moist low level southeast flow. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 67 94 69 93 / 30 0 10 30 Carlsbad 58 94 59 95 / 0 0 0 10 Dryden 69 95 71 92 / 20 10 10 40 Fort Stockton 63 93 67 92 / 10 10 10 50 Guadalupe Pass 58 82 61 85 / 0 0 0 10 Hobbs 58 91 60 92 / 0 0 0 20 Marfa 51 89 53 86 / 0 0 0 30 Midland Intl Airport 66 94 69 93 / 20 0 10 30 Odessa 66 94 68 92 / 20 0 10 30 Wink 60 96 64 95 / 10 0 0 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 84
Hazardous weather outlook, May 13, 3:28 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 328 PM CDT Wed May 13 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-142030- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 328 PM CDT Wed May 13 2020 /228 PM MDT Wed May 13 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible this afternoon across West Texas mainly east of a line from Seminole to Monahans to Marathon to Lajitas. Damaging hail and winds, an isolated tornado, localized flooding, low visibilities, and cloud to ground lightning are all possible. A Severe Thunderstorm Watch is in effect for the above locations. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe thunderstorms will be possible again Friday across West Texas mainly from the Lower Trans Pecos extending north and northeast into much of the Permian Basin. Damaging hail and winds, localized flooding, low visibilities, and cloud to ground lightning are the main concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across West Texas this afternoon. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 13, 6:27 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
627 PM CDT WED MAY 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 2 WSW ODESSA 31.84N 102.40W
05/13/2020 E1.00 INCH Ector TX SOCIAL MEDIA
&&
SAMANTHA.ZUBERSpecial weather statement, May 13, 6:27 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 627 PM CDT Wed May 13 2020 TXZ045-046-050-051-140015- Martin TX-Dawson TX-Andrews TX-Gaines TX- 627 PM CDT Wed May 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS... SOUTHEASTERN GAINES...NORTHWESTERN MARTIN AND SOUTHWESTERN DAWSON COUNTIES UNTIL 715 PM CDT... At 627 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Andrews, moving northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Andrews, Florey, McKenzie Lake and Andrews County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for western Texas. LAT...LON 3226 10238 3238 10264 3280 10240 3260 10204 TIME...MOT...LOC 2327Z 220DEG 15KT 3242 10250 29
Special weather statement, May 13, 6:46 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 646 PM CDT Wed May 13 2020 TXZ075-082-140015- Pecos TX-Terrell TX- 646 PM CDT Wed May 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PECOS AND NORTH CENTRAL TERRELL COUNTIES UNTIL 715 PM CDT... At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 24 miles north of Sanderson, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Pecos and north central Terrell Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Texas. LAT...LON 3035 10283 3067 10280 3069 10214 3032 10219 TIME...MOT...LOC 2346Z 286DEG 18KT 3049 10251 10
Special weather statement, May 13, 6:46 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 646 PM CDT Wed May 13 2020 TXZ069-070-140030- Reagan TX-Upton TX- 646 PM CDT Wed May 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REAGAN AND SOUTHEASTERN UPTON COUNTIES UNTIL 730 PM CDT... At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Rankin, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Big Lake, Rankin, Reagan County Airport and Best. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for western Texas. LAT...LON 3108 10208 3131 10200 3137 10149 3108 10139 TIME...MOT...LOC 2346Z 262DEG 18KT 3120 10180 29
Special weather statement, May 13, 6:47 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
647 PM CDT Wed May 13 2020
TXZ046-051-140030-
Martin TX-Dawson TX-
647 PM CDT Wed May 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARTIN AND SOUTH
CENTRAL DAWSON COUNTIES UNTIL 730 PM CDT...
At 647 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Lenorah, or 20 miles east of Andrews, moving northeast
at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Tenmile, Patricia and Klondike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
LAT...LON 3250 10173 3218 10214 3224 10221 3242 10221
3267 10197
TIME...MOT...LOC 2347Z 230DEG 30KT 3233 10219
29Special weather statement, May 13, 6:47 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
647 PM CDT Wed May 13 2020
TXZ075-140015-
Pecos TX-
647 PM CDT Wed May 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS COUNTY UNTIL
715 PM CDT...
At 647 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles west of Sheffield, moving east at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Iraan and Iraan Municipal Airport.
This includes Interstate 10 between mile markers 297 and 325.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
LAT...LON 3069 10234 3097 10225 3099 10198 3096 10195
3095 10193 3093 10190 3066 10182
TIME...MOT...LOC 2347Z 286DEG 18KT 3080 10214
10The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:53 PM CDT | Special Weather Statement | MAF | Pecos | 37 min |
| May 13, 3:30 PM CDT | Special Weather Statement | MAF | Pecos | 30 min |
| May 13, 3:32 PM CDT | Special Weather Statement | MAF | 28 min | |
| May 13, 3:44 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 61 min |
| May 13, 4:00 PM CDT | Special Weather Statement | MAF | Pecos | 30 min |
| May 13, 4:31 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Ward, Winkler | 44 min |
| May 13, 4:35 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 13, 4:36 PM CDT | Special Weather Statement | MAF | Ector | 39 min |
| May 13, 4:44 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 61 min |
| May 13, 5:14 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector | 46 min |
| May 13, 5:22 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector | 53 min |
| May 13, 5:39 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 66 min |
| May 13, 5:52 PM CDT | Special Weather Statement | MAF | Howard | 53 min |
| May 13, 6:01 PM CDT | Special Weather Statement | MAF | Ector | 44 min |
| May 13, 6:06 PM CDT | Special Weather Statement | MAF | Upton | 39 min |
| May 13, 6:27 PM CDT | Special Weather Statement | MAF | Gaines | 48 min |
| May 13, 6:46 PM CDT | Special Weather Statement | MAF | Reagan | 44 min |
| May 13, 6:47 PM CDT | Special Weather Statement | MAF | Martin | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.